Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Midland/Odessa, TX

May 11, 2020Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2020, 6:42 PM CDT for Pecos County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2020, 6:42 PM CDT (23:42 UTC)
Expired
May 11, 2020, 7:45 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
70.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 140 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:55 PM CDTHAIL 2.514 Se Fort Stockton, TXALONG HWY 285.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 5:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WUUS54 KMAF 112342
SVRMAF
TXC371-120045-
/O.NEW.KMAF.SV.W.0053.200511T2342Z-200512T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
642 PM CDT Mon May 11 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Pecos County in southwestern Texas...

* Until 745 PM CDT.

* At 642 PM CDT, a severe thunderstorm was located 11 miles southeast
  of Fort Stockton, moving southeast at 15 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Fort Stockton.

This includes Interstate 10 between mile markers 259 and 285.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3090 10291 3097 10277 3081 10220 3052 10240
      3041 10287
TIME...MOT...LOC 2342Z 298DEG 11KT 3080 10272 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

10
2 follow-up statements
921 
WWUS54 KMAF 120005
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
705 PM CDT Mon May 11 2020

TXC371-120045-
/O.CON.KMAF.SV.W.0053.000000T0000Z-200512T0045Z/
Pecos TX-
705 PM CDT Mon May 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL PECOS COUNTY...

At 705 PM CDT, a severe thunderstorm was located 17 miles southeast
of Fort Stockton, moving southeast at 10 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Fort Stockton.

This includes Interstate 10 between mile markers 259 and 279.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3090 10291 3097 10277 3072 10230 3050 10251
      3041 10287
TIME...MOT...LOC 0005Z 329DEG 11KT 3070 10271 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...70MPH
 
$$

10
766 
WWUS54 KMAF 120022
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
722 PM CDT Mon May 11 2020

TXC371-120045-
/O.CON.KMAF.SV.W.0053.000000T0000Z-200512T0045Z/
Pecos TX-
722 PM CDT Mon May 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL PECOS COUNTY...

At 719 PM CDT, a severe thunderstorm was located 20 miles southeast 
of Fort Stockton, moving southeast at 10 mph. Tennis ball size hail 
was reported on US 285 22 miles SE of Fort Stockton with this storm.

HAZARD...Tennis ball size hail.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Fort Stockton.

This includes Interstate 10 between mile markers 259 and 279.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3090 10291 3097 10277 3072 10230 3050 10251
      3041 10287
TIME...MOT...LOC 0019Z 303DEG 9KT 3068 10271 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:37 PM CDT, 5 minutes earlier.

Area forecast discussion, May 11, 6:37 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
637 PM CDT Mon May 11 2020

.DISCUSSION...

&&

.AVIATION...
Have Thunderstorms over/near most TAF sites at this time and
included in all TAFS. Currently a Severe Thunderstorm Watch is in
effect until midnight CDT... these storms capable of producing
large hail and wind gusts in excess of 50kts. If storms continue
to move east an AWW will be needed for MAF in the next hour or two.
Expect after 05z conditions to quieten down.

&&

.PREV DISCUSSION... /issued 231 PM CDT Mon May 11 2020/

DISCUSSION...
The steering flow this week will be text book zonal flow with
westerly winds bringing a series of week disturbances across the
area. The first weak upper trough will cause storms to develop
this afternoon and move east into the Permian Basin later this
evening. Instability and shear is enough that any storms could
become severe with large hail and strong winds the primary threat.
See SPCs SWODY1 for more details.

Tuesday dries out due to weak upper ridging then another round of
possibly severe storms is expected Wednesday with the passage of
another trough. Another one day break then a third disturbance
arrives Friday increasing rain chances again, this time mainly
for the eastern Permian Basin and lower Trans Pecos though rain
chances may be pulled back farther west in subsequent forecasts.

Temperatures throughout this week will be near normal with highs
in the upper 80s to lower 90s. The lack of an amplified upper
level ridge or strong cold front will prevent much of a departure
from the mean for temps.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  89  67  91 /  50  10  10  20
Carlsbad                       57  93  58  93 /  30   0   0   0
Dryden                         64  92  67  91 /  40  10   0  30
Fort Stockton                  61  91  65  91 /  60  10   0  30
Guadalupe Pass                 54  82  56  82 /  20   0   0   0
Hobbs                          55  89  58  91 /  50   0   0  10
Marfa                          51  86  53  87 /  40   0   0  20
Midland Intl Airport           61  91  67  92 /  50  10   0  20
Odessa                         61  91  66  92 /  50   0   0  20
Wink                           59  94  62  95 /  50   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 11, 2:15 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Mon May 11 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Mon May 11 2020 /115 PM MDT Mon May 11 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible across much of the area
through tonight, especially this evening. A few storms may become
strong to severe accompanied by damaging winds and large hail.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of thunderstorms is expected Wednesday across west
Texas. A few storms could be strong to severe with locally heavy
rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon or early
this evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 11, 5:54 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
454 PM MDT Mon May 11 2020

NMZ034-112330-
Southern Lea County NM-
454 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA COUNTY UNTIL 530
PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm over
Jal, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Jal, Jal Airport and Bennett.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern New Mexico.

LAT...LON 3201 10332 3219 10330 3223 10307 3201 10307
TIME...MOT...LOC 2254Z 267DEG 12KT 3211 10323

10
Local storm report, May 11, 6:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
603 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             1 NW FORT STOCKTON      30.90N 102.90W
05/11/2020  E1.75 INCH       Pecos              TX   EMERGENCY MNGR

&&

MSCHULDT
Special weather statement, May 11, 6:07 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
607 PM CDT Mon May 11 2020

TXZ060-061-067-112345-
Ector TX-Ward TX-Winkler TX-
607 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ECTOR...NORTH
CENTRAL WARD AND SOUTHERN WINKLER COUNTIES UNTIL 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wink, moving northeast at 30 mph. This storm will impact SH 18.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kermit, Wink and Notrees.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3155 10314 3171 10326 3204 10285 3179 10261
TIME...MOT...LOC 2306Z 235DEG 25KT 3171 10308

80
Local storm report, May 11, 6:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
614 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             FORT STOCKTON           30.89N 102.89W
05/11/2020  E1.25 INCH       PECOS              TX   PUBLIC

&&

SAMANTHA.ZUBER
Special weather statement, May 11, 6:30 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
630 PM CDT Mon May 11 2020

NMZ034-TXZ050-060-061-120015-
Southern Lea County NM-Andrews TX-Ector TX-Winkler TX-
630 PM CDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHWESTERN
ECTOR...SOUTHWESTERN ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL
715 PM CDT/615 PM MDT/...

At 629 PM CDT/529 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Jal Airport, or near Jal, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Jal, Goldsmith and Jal Airport.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southeastern New Mexico...and western Texas.

LAT...LON 3196 10319 3222 10317 3226 10267 3192 10259
TIME...MOT...LOC 2329Z 271DEG 15KT 3209 10309

87
Local storm report, May 11, 6:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
637 PM CDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     CASTOLON                29.14N 103.51W
05/11/2020  M63 MPH          BREWSTER           TX   MESONET

&&

MSCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:09 PM CDTSpecial Weather StatementMAFLoving36 min
May 10, 8:54 PM CDTSpecial Weather StatementMAF36 min
May 10, 11:14 PM CDTAreal Flood WarningMAFBrewster3 hr
May 11, 4:20 PM CDTSpecial Weather StatementMAFCulberson25 min
May 11, 4:39 PM CDTSpecial Weather StatementMAFWard36 min
May 11, 4:45 PM CDTSpecial Weather StatementMAF45 min
May 11, 5:02 PM CDTSpecial Weather StatementMAFDawson43 min
May 11, 5:23 PM CDTSevere Thunderstorm WarningMAFPecos67 min
May 11, 5:47 PM CDTSpecial Weather StatementMAFDawson43 min
May 11, 5:52 PM CDTSevere Thunderstorm WarningMAFPecos53 min
May 11, 5:54 PM CDTSpecial Weather StatementMAFWinkler36 min
May 11, 6:01 PM CDTFlash Flood WarningMAFPecos3 hr
May 11, 6:07 PM CDTSpecial Weather StatementMAFWinkler38 min
May 11, 6:12 PM CDTSevere Thunderstorm WarningMAFBrewster63 min
May 11, 6:14 PM CDTFlash Flood WarningMAFBrewster3 hr
May 11, 6:28 PM CDTSevere Thunderstorm WarningMAFPresidio62 min
May 11, 6:30 PM CDTSpecial Weather StatementMAFWinkler45 min
May 11, 6:33 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler57 min
May 11, 6:45 PM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.